Florida, 2007

High Surf in Florida, May 7 to 9, 2007

May 7 to 9, 2007 · NWS MLB · 1 event in 1 county or zone

High surf, comprised of long period swells from Sub-Tropical Storm Andrea, impacted the Volusia County coast for several days. A man surfing at New Smyrna Beach drowned in the high surf.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

High surf, comprised of long period swells from Sub-Tropical Storm Andrea, impacted the Volusia County coast for several days. A man surfing at New Smyrna Beach drowned in the high surf.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 7, 1:59 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, May 7, 1:59 AM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
259 AM EDT MON MAY 7 2007

...BRISK NORTHEAST WINDS TODAY AS LOW PRESSURE STRENGTHENS
OFFSHORE...

.DISCUSSION...

NELY WIND SURGE AND ASSOCIATED HEAVIER SHOWERS/STORMS PUSHED SOUTH
OF EC FL SINCE MIDNIGHT. WINDS HAVE STRENGTHENED AREA WIDE WITH A
TIGHT PGRAD OF AROUND 9MB BETWEEN KJAX-KMIA BETWEEN HIGH PRESSURE
NEAR THE EASTERN SEABOARD AND INTENSIFYING LOW PRESSURE STORM CENTER
OFF THE CAROLINA COAST.

TODAY/TONIGHT...MAIN WEATHER CONCERNS FOR EC FL WILL BE RELATED TO
BRISK NELY WINDS FOR THE SHORT TERM. THE NAM/GFS HAVE GOTTEN IN
BETTER CONSENSUS FOR THE NEXT 24 HOURS WITH BOTH MODELS DROPPING THE
LOW CENTER SWLY TO AROUND 30N 77W BY LATE TONIGHT. THIS WILL KEEP EC
FL IN CONTINUED WINDY CONDITIONS WITH FLOW BACKING FROM NELY TO MORE
NORTHERLY AS THE LOW DROPS SW. IN ADDITION TO ADVISORIES IN EFFECT
FOR MARINE AREA (SEE BELOW MARINE/ADVSY SECTIONS) A WIND ADVISORY
AND HIGH SURF ADVISORY WILL BE IN EFFECT FOR THE EAST COAST COUNTIES
AND A LAKE WIND ADVISORY WILL BE IN EFFECT FOR THE INTERIOR COUNTIES
TODAY. BRISK NELY FLOW WILL BE ACCOMPANIED BY SCT/BKN MARINE LAYER
STRATOCU AND KEEP A LID ON TEMPS WITH ONLY MID 70S NEAR THE COAST
AND UPPER 70S EXPECTED FOR HIGH TEMPS INTERIOR SECTIONS. FLOW WILL
BACK TO A NORTHERLY COMPONENT TONIGHT BUT REMAIN BREEZY. THE BACKED
FLOW WILL ALLOW TEMPS TO DROP INTO THE MID/UPPER 50S INLAND SECTIONS.

TUE-WED...DEEP LAYER LOW PRESSURE OFF THE GEORGIA/SOUTH CAROLINA
COAST IS NOW PROGGED TO MOVE ONSHORE EARLY IN THE DAY ON WED AND
MAINTAIN A GRADUAL WEAKENING TREND POSSIBLY ENDING UP ACROSS
NORTHERN FLORIDA LATE IN THE DAY OR EARLY EVENING. HAVE MAINTAINED
CONSISTENCY AND KEPT INHERITED SCHC POPS FOR LIGHT PRECIPITATION
ACROSS OUR EASTERN ZONES TUE/TUE NIGHT. NOT ENOUGH CONFIDENCE IN
OUTCOME TO INTRODUCE ANYTHING ON WED JUST YET. LAKE WIND ADVISORY
CRITERIA POSSIBLE AGAIN ON TUE ACROSS NORTHERN ZONES OTHERWISE WILL
USE BREEZY WORDING IN ZONES AS NORTHWEST WINDS REMAIN GUSTY. EXPECT
OFF/ON PERIODS OF CLOUDS AS WRAP-AROUND FLOW WORKS DOWN THE
PENINSULA IN ASSOCIATION WITH COUNTER-CLOCKWISE LOW PRESSURE
CIRCULATION. TEMPERATURES INCREASE SLIGHTLY ON TUE WITH HIGHS IN THE
UPPER 70S/LOWER 80S AFTER A COOLER START TO THE DAY WITH MAINLY 50S
AROUND EARLY TUE MORNING. ON WED EXPECT AN AVERAGE OF A DEGREE OR
TWO BUMP UPWARD FOR HIGHS AND LOWS IN THE UPPER 50S/LOWER 60S.

THU-SUN...SHORTWAVE RIDGING BUILDS TOWARD THE REGION INTO EARLY SAT.
MEANWHILE A CLOSED LOW OVER THE SOUTHERN PLAINS WILL SLOWLY DRIFT
SOUTHEASTWARD INTO THE GOMEX AND GRADUALLY WEAKEN THROUGH SUN. HAVE
INTRODUCED A SCHC FOR SHRA/TSRA ON THU AS SFC-850 MB LOW DRIFTS
ACROSS ECFL AND A SEA BREEZE MOVES INLAND. WILL ALSO HAVE SOME
ADDITIONAL LOW LEVEL MOISTURE AVAILABLE FOR CONVECTION. HAVE KEPT
POPS OUT FOR FRI/SAT FOR NOW BUT IT REMAINS FEASIBLE THAT WE COULD
SEE AFTERNOON CONVECTION INVOF OF LAKE OKEECHOBEE DUE TO LAKE
BREEZE/SEA BREEZE COLLISIONS. A BETTER CHANCE FOR POPS AT THE MOMENT
EXISTS SUN AS A WEAK FRONT WILL LIE NEAR THE GEORGIA/FLORIDA BORDER
AND DEEP LAYER MOISTURE BEGINS TO POOL ACROSS EAST CENTRAL FLORIDA
AS WELL AS SEA BREEZE ACTIVITY. HIGHS/LOWS MODERATE BACK TOWARDS
SEASONAL NORMS DURING THIS PERIOD.

&&

.AVIATION...VFR CIGS/VSBYS BUT EXPECT NELY WINDS SUSTAINED 20-25KT
WITH GUSTS 30-35KT THROUGH 00Z.

&&

.MARINE...ISSUED AN EARLY MORNING UPDATE TO CWF TO INCLUDE ALL EC FL
WATERS IN GALE WARNING WITH WINDS HOWLING AT THE COAST EARLY THIS
MORNING. HEADLINES SCALED BACK TO SCA NEAR SHORE/GALE OFFSHORE AT
14Z BUT DAY SHIFT WILL NEED TO ASSESS IF GALE NEEDS TO BE EXTENDED
FOR NEAR SHORE WATERS BEYOND THIS TIME FRAME. SEAS AT BUOY 41009
HAVE BUILT TO AROUND 12 FT AND HAVE SEAS INCREASING TO AROUND 18 FT
OFFSHORE LATER TODAY/TONIGHT. TUE-FRI...HAZARDOUS BOATING CONDITIONS
WILL CONTINUE THROUGH THE MIDDLE OF THIS WEEK. WINDS CONTINUE AT OR
ABOVE ADVISORY CRITERIA THROUGH THE AFTERNOON WITH OCCASIONAL GUSTS
TO GALE FORCE POSSIBLE. WINDS ARE FORECAST TO GRADUALLY DECREASE TUE
NIGHT INTO WED AND WILL THEN REMAIN BELOW ADVISORY CRITERIA THU/FRI.
NOAA WAVEWATCH CONTINUES TO SHOW VERY HIGH AND DANGEROUS SEAS TUE
GRADUALLY SUBSIDING INTO WED. WILL LIKELY SEE ADVISORY CONTINUE FOR
SEAS INTO AT LEAST FIRST PART OF WED. LARGE 12-13 SECOND NORTHEAST
SWELLS WILL HELP CREATE VERY ROUGH SURF AND A HIGH SURF ADVISORY
CONTINUES THROUGH TUE. MINOR BEACH EROSION WILL BE POSSIBLE THROUGH
EARLY THIS WEEK...ESPECIALLY DURING TIMES OF HIGH TIDE. AN EXTREMELY
HIGH RISK FOR DANGEROUS RIP CURRENTS WILL EXIST FOR MUCH OF THE WEEK.

&&

.FIRE WEATHER...RH VALUES REACHING AROUND 40 PERCENT INTERIOR THIS
AFTERNOON SO HEADLINES NOT NEEDED...BUT STRONG NELY WINDS WILL
PROMOTE RAPID SPREAD OF ANY NEW OR EXISTING WILDFIRES.

COULD SEE MIN RH VALUES FALL TO BETWEEN 35 AND 40 PERCENT FOR 1-3
HRS ON TUE...ESPECIALLY OVER INTERIOR REACHES. DISPERSION VALUES
WILL BE CONTINUED HIGH AGAIN ON TUE WITH BREEZY NORTHWEST WINDS.
LATEST MODEL GUIDANCE SUGGEST MIN RHS THE REMAINDER OF THE WEEK WILL
BE IN THE 40S.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  58  78  59 /  10  10  20  30
MCO  78  59  80  58 /  10  10  10  20
MLB  76  61  81  57 /  10  10  20  20
VRB  76  61  81  58 /  10  10  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...HIGH SURF ADVISORY FROM 8 AM THIS MORNING TO 8 PM EDT TUESDAY
     FOR COASTAL VOLUSIA-INDIAN RIVER-MARTIN-NORTHERN BREVARD-
     SOUTHERN BREVARD-ST. LUCIE.

     WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR COASTAL
     VOLUSIA-INDIAN RIVER-MARTIN-NORTHERN BREVARD-ORANGE-
     SOUTHERN BREVARD-ST. LUCIE.

     LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR INLAND
     VOLUSIA-NORTHERN LAKE-OKEECHOBEE-OSCEOLA-SEMINOLE-SOUTHERN LAKE.

AM...SMALL CRAFT ADVISORY FROM 4 AM TO 4 PM EDT TUESDAY FOR WATERS
     FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
     WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM
     OFFSHORE.

     GALE WARNING UNTIL 4 AM EDT TUESDAY FOR WATERS FROM COCOA BEACH
     TO JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS FROM FLAGLER
     BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 4 PM EDT
     TUESDAY FOR COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET
     OUT 20 NM-COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT
     20 NM.

     GALE WARNING UNTIL 10 AM EDT THIS MORNING FOR COASTAL WATERS
     FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-COASTAL WATERS
     FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM.

&&

SHORT TERM/AVIATION...GLITTO
LONG TERM....SEDLOCK
Hazardous weather outlook, May 7, 3:49 AM EST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
449 AM EDT MON MAY 7 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
072000-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
449 AM EDT MON MAY 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...HIGH WIND IMPACT...
NORTHEAST WINDS OF 25 TO 30 MPH NEAR THE COAST AND 20 TO 25 MPH
INLAND WILL CONTINUE TODAY WITH OCCASIONAL HIGHER GUSTS. THESE
STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. THE STRONG AND GUSTY WINDS
WILL CREATE ROUGH AND HAZARDOUS BOATING CONDITIONS ON AREA LAKES
AND THE INTRACOASTAL WATERS. THIS MAY RESULT IN HIGH WAVES WHICH
MAY TIP OR SWAMP SMALL CRAFT.

...COASTAL FLOOD IMPACT...
BUILDING SEAS AND DANGEROUS BREAKING WAVES CAN BE EXPECTED ALONG
THE EAST CENTRAL FLORIDA COAST. HIGH SURF CONDITIONS ARE FORECAST
TO PRODUCE MINOR BEACH EROSION ESPECIALLY DURING THE TIMES OF HIGH
TIDE...OCCURRING AROUND NOON TODAY AND AGAIN AROUND MIDNIGHT TONIGHT.

...RIP CURRENT IMPACT...
THE THREAT FOR RIP CURRENTS AND LONG SHORE CURRENTS WILL BE MUCH
GREATER THAN NORMAL. VISITORS TO THE BEACHES SHOULD NOT ENTER THE
SURF AND STAY WELL CLEAR OF WAVE RUN UPS. INLET PIERS AND JETTIES
WILL ALSO BECOME DANGEROUS PLACES. LARGE BREAKING WAVES CAN CATCH
YOU OFF GUARD AND KNOCK YOU DOWN CAUSING INJURY AND MAKING YOU
SUSCEPTIBLE TO BEING CAUGHT IN A RIP CURRENT.

...WIND AND SEA IMPACT...
A GALE WARNING IS IN EFFECT FOR THE EAST CENTRAL FLORIDA COASTAL
WATERS FOR NORTHEAST WINDS OF 25 TO 30 KNOTS WITH FREQUENT GUSTS
TO GALE FORCE. SEAS WILL CONTINUE TO BUILD...REACHING AROUND 18
FEET OFFSHORE TONIGHT.

...FIRE WEATHER IMPACT...
DESPITE SUNDAYS RAIN...AN INCREASED FIRE DANGER CONTINUES...
ESPECIALLY OVER INTERIOR SECTIONS WHERE DRIER AIR WILL BE
PRESENT. IN ADDITION...STRONG NORTH TO NORTHEAST WINDS WILL
PROMOTE THE RAPID SPREAD OF ANY NEW OR EXISTING WILDFIRES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
LARGE NORTHEAST SWELLS ARE EXPECTED TO KEEP BEACH AND BOATING
CONDITIONS HAZARDOUS THROUGH THE MIDDLE OF THE WEEK. AN ENHANCED
FIRE DANGER WILL CONTINUE FOR MUCH OF THE WEEK WITH DRY VEGETATION
AND ONLY SLIGHT CHANCES FOR RAINFALL MID TO LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

GLITTO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Volusia

When
May 7, 5:00 AM EST to May 9, 12:00 PM EST
Where
Volusia forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

A 32 year old male surfer from Holly Hill, Florida drowned offshore of the Sapphire Road dune walk-over in New Smyrna Beach around after possibly being struck in the head by his surfboard.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Volusia2007-05-0932MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37079.